South Dakota, 2011

Hail in South Dakota, July 29, 2011

July 29, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved from Wyoming into western Butte County, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved from Wyoming into western Butte County, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 29, 1:16 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 1:16 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
216 PM MDT FRI JUL 29 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN
WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA
WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR
INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING.
THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW
HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS
WILL DIMINISH LATER THIS EVENING.

ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA.
EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF
2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER
LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD
FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES
THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS.

EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS
PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS
WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE
EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY
BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR
AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD
THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER
PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 29, 4:20 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
520 AM MDT FRI JUL 29 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
520 AM MDT (620 AM CDT) FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY
WITH ISOLATED STORMS IN NORTHEAST WYOMING.  THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
AROUND THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 29, 10:55 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             15 ENE MOORCROFT        44.35N 104.67W
07/28/2011  E1.25 INCH       CROOK              WY   COCORAHS

&&

CALDERON
Special weather statement, Jul 29, 2:06 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT FRI JUL 29 2011

SDZ027-041-292145-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
306 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 345 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF ARDMORE...OR 23 MILES SOUTH OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARDMORE...
  RUMFORD...

CARSTENS
Local storm report, Jul 29, 3:28 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 S BELLE FOURCHE RESER 44.72N 103.70W
07/29/2011  E2.00 INCH       BUTTE              SD   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

WFO UNR
Local storm report, Jul 29, 3:40 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 W NEMO                44.20N 103.57W
07/29/2011  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

            LASTED 7 MINUTES.

&&

WFO UNR
Local storm report, Jul 29, 3:47 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 E BELLE FOURCHE RESER 44.74N 103.65W
07/29/2011  E1.75 INCH       BUTTE              SD   STORM CHASER

            HAIL LOOKED LIKE IT HAD MELTED FOR 10-15 MINUTES.

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
July 29, 4:05 PM MST
Where
Butte County, 24.53 mi WNW of Castle Rock
Measured
1 in hail
Reported by
Public
Coordinates
45.087, -103.905

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337852.